I have a menopause and HRT question about taking progesterone after having a hysterectomy. The NHS seems to not prescribe it if you have had one. However, I’ve read about HRT and it seems to do a lot more than just “look after” the womb. Thanks
Dr Louise Newson, GP and menopause specialist replies: Most women who have had a hysterectomy do not need to take a progestogen. The main reason women are given a progestogen when they are given HRT is to protect the lining of their womb from the proliferative effects of oestrogen.
However, some women find that they feel calmer and sleep better when they take some types of progestogen. This happens especially with the micronised progesterone which is the body identical progesterone, which comes as an oral capsule in the UK called Utrogestan. There is some evidence that it helps strengthen bones and also can reduce vasomotor symptoms in some women. So some women who have had a hysterectomy still decide to take progesterone, too.
Bloating and weight gain on HRT is my menopause and HRT question. Should I try the minimum amount to keep symptoms away (gel) or try a different type? This is worse with adding Utrogestan too, very frustrating.
Dr Louise Newson, GP and menopause specialist replies: Some women notice bloating and fluid retention when they take HRT. This is often due to the progestogen component of HRT. Some of the older types of progestogens, usually those in combination tablets, can cause these symptoms most commonly. Utrogestan is the body identical progesterone and is generally less associated with side effects, although some women can still experience some.
We sometimes advise women to use the Utrogestan capsules vaginally and this often reduces or stops any side effects but you should talk to your doctor about this first.
I started HRT nearly three months ago, 50mg patch of oestrogen and a suppository of 200gm progestogen. My menopause and HRT question is, besides no hot flushes and sleeping well again (great), I still have no energy and am very tired. Plus, I have incredibly heavy periods after a year without. Is this it? Does it get better? I’m not impressed.
Dr Stephanie Goodwin, GP and menopause specialist says: It’s great that you are feeling some of the benefits already. However, it’s not unusual to get some bleeding when you first go onto HRT. We allow that for the first six months. The benefits should continue.
If the bleeding is very heavy then you may need a change of either the dose of progesterone or the way in which you are using it. We don’t usually prescribe it rectally (I presume that is what you mean by using a suppository ). Perhaps that route isn’t working very well for you? It can be used vaginally or orally but not in the suppository form. It would be in the capsule form. I suggest that you discuss this with the doctor who has prescribed it for you.
You may also benefit from some testosterone treatment which is available (off license) for women and frequently prescribed by menopause specialists. It can improve energy levels.
Keep going, it sounds like the regime might need a couple of tweaks.
Can you have too much oestrogen through HRT? If yes, what are the symptoms please?
Dr Stephanie Goodwin, GP and menopause specialist replies: It’s unusual to get too much oestrogen. The dose in HRT is much lower than the levels of oestrogen that we produce during our normal menstrual cycles. However, if the dose is too high you may experience breast tenderness or vaginal bleeding. Sometimes, if you get those symptoms, it may be that you are still occasionally producing oestrogen of your own. Have a chat with your doctor if you feel that may be the case. The dose in your HRT could be reduced if necessary.
How do I know if the oestrogen in my patches is too low or too high? I started Evorel 75, three months ago and have been feeling amazing until last week. Now, all the symptoms back again, particularly night sweats and insomnia. Thanks
Dr Louise Newson, GP and menopause specialist replies: Many women find that their symptoms return after a few months (sometimes longer) after taking HRT. This is usually because they need a higher dose of oestrogen. It would be worth speaking to your doctor about having a higher dose of patch. The highest single dose is 100mcg but some women need two patches.
It is very common for younger women who have an early menopause to need higher doses of oestrogen to control their symptoms. It is usually very safe to use higher doses and it is really important that your symptoms are controlled.
I have been on a patch for two years, since having my ovaries removed. The patch was going to be just a very short term thing but two years later, I am still having miserable menopause symptoms. I also don’t want to be on the patch. Help! Can I wean myself off the Estradiol (twice weekly)? I feel like the Wicked Witch of the West, “I’m melting”.
Dr Stephanie Goodwin, GP and menopause specialist replies: I’m sorry to hear that your symptoms are still troublesome. You don’t mention your age, but it is really important to stay on hormone replacement therapy until you are at least 51. This protects your bones, your brain and your heart.
If you are still having very bad symptoms, then the dose of oestrogen needs to be increased rather than stopped.
I wonder why it is that you are unhappy about taking the medication? If you don’t like the patch, then you can use a gel or even a tablet. I wouldn’t recommend stopping the treatment without speaking to your GP to either look for an alternative or to explore what your worries are.
I’ve been given oestrogen gel today and am on a progesterone pill and also Citalopram for anxiety. I’m not sure how long oestrogen takes to work, can you tell me? My main symptoms are anxiety, dry eyes, low mood and some hot flushes.
Dr Stephanie Goodwin, GP and menopause specialist replies: I’m really pleased to hear that you’ve been given oestrogen gel and the progesterone pill. Oestrogen can work really quickly, particularly for the symptoms of hot flushes and sweats. They can improve within a week.
Anxiety symptoms tend to respond well to the progesterone capsule, as well as to the oestrogen replacement. That is likely to take a bit longer, anything up to three months in total. If you don’t feel better, then the dose of oestrogen may need to be increased.
Dry eyes sometimes improve with HRT but not always. It’s a good idea to see an optician who will examine your eyes and advise how best to manage your eyes depending on the cause.
I am 46 and have severe endometriosis. After five operations I was put into surgical menopause. I was initially on tibolone and am now on an evorel conti patch. I was also diagnosed with fibromyalgia last October. I just wanted to know if the patch is appropriate? Thank you
Dr Stephanie Goodwin, GP and menopause specialist replies: That is a combined patch with oestrogen and progesterone in it. The oestrogen dose is 50 mcg. Muscle pains can be due to hormonal deficiency so you might be better with a higher dose patch – 75 mcg . You would then need separate progesterone – utrogestan 100 mg. The only combination patch is with the 50 dose.
You might also benefit from testosterone treatment. Your specialist can prescribe this for you. Women who have had their ovaries removed often need this so it’s worth checking.
I am 45 and perimenopausal. I have been to my GP, who gave me HRT in the form of an oestrogen gel and a progesterone tablet. I found it really helped with my mood but had other side effects. I have hypermobility and it affected my joints, making them even more mobile. That caused me lots of joint pain. I also had awful hormonal spots on my face and put on weight. I believe this is all down the oestrogen.
When I was younger, I was diagnosed with polycystic ovarian syndrome, I believe with oestrogen dominance.
I’ve stopped taking the HRT but my mood has lowered again, so I need to revisit it. I was about to go down the private route but have just read your latest post. Can you give me any guidance and advice to take back to my GP please? I had thought about just taking the progesterone tablets but I’m not sure if that is the answer either. Thank you.
Dr Stephanie Goodwin, GP and menopause specialist replies: It’s difficult to comment without knowing more of your history – periods, symptoms etc. Oestrogen or progesterone could be making your symptoms worse. You could reduce the oestrogen to one pump a day and see if that helps. If not, I would suggest seeing a specialist. Taking progesterone on its own won’t help. Sorry not to be more helpful.
Keep posting your menopause and HRT questions to us on Instagram at @mpowered_women. We will do our best to get all of your questions answered. You can find answers on lots of other topics here. Please understand that our experts cannot enter into any personal consultations.